Heavy Rain, Daviess
- When
- July 12, 12:40 PM CST to 1:30 PM CST
- Where
- Daviess County, Whitesville
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -86.880
Ditches were overflowing, and water was over the road in a number of places.
The initial storms formed in a hot and very unstable air mass, producing an isolated microburst near Owensboro. Later in the evening, a large cluster of thunderstorms drifted southeast from southern Illinois and then accelerated southeast across western Kentucky.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The initial storms formed in a hot and very unstable air mass, producing an isolated microburst near Owensboro. Later in the evening, a large cluster of thunderstorms drifted southeast from southern Illinois and then accelerated southeast across western Kentucky. Strong outflow winds ahead of the storms produced isolated damage. After the initial storms stabilized the atmosphere, the trailing storms posed more of a heavy rain and flooding threat. The storms occurred along and ahead of a cold front that was draped across southern Illinois and southern Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 12, 5:43 AM CST, 6 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
643 AM CDT TUE JUL 12 2011
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 420 AM PRODUCT ISSUANCE.
&&
.DISCUSSION...
THE CONTINUING STORY...TEMPERATURE-WISE...WILL BE THE HIGH HEAT
INDEX VALUES FROM MORNING THROUGH MID-AFTERNOON ACROSS THE WFO PAH
FORECAST AREA TODAY. THE COMPLICATING FACTOR FOR THIS ISSUANCE WILL BE
THE TIMING...INTENSITY AND AREAL COVERAGE OF ANTECEDENT CLOUD
COVER AND CONVECTIVE ACTIVITY /SHOWERS AND THUNDERSTORMS/ OVER THE
QUAD STATE REGION.
GIVEN THAT THE AFTERNOON HOURS WILL LIKELY SEE THE BEST COVERAGE
OF CLOUDS AND/OR PRECIPITATION...WOULD ANTICIPATE THAT THE
EXCESSIVE HEAT WARNING MAY BE CANCELED DURING THE LATE
AFTERNOON OR EARLY EVENING HOURS. THE POSSIBLE EXCEPTION MAY BE
THE WESTERN COUNTIES OF SOUTHEAST MO...THE FOOTHILLS AREA...WHICH
MAY SEE A MINIMAL CHANCE FOR RAIN DURING THE DAYTIME HOURS.
THE DIAGNOSTIC LAPS SURFACE FIELDS BETWEEN 05Z-08Z TUESDAY
CONTINUE TO SHOW A DEVELOPING WNW-ESE ORIENTED THETA-E AXIS
STRETCHING ALONG THE INTERSTATE 64 CORRIDOR OVER SOUTHWEST INDIANA
AND SOUTHERN IL. SURFACE BASED CAPE VALUES HAVE BEEN HOLDING
BETWEEN 3000-4600 J2/KG2 SINCE MIDNIGHT...WITH PRECIPITABLE WATER
VALUES NEAR TWO INCHES ORIENTED ALONG THE SAME WEST-EAST
ORIENTATION. THIS MAY SERVE AS ONE OF THE GENESIS POINTS FOR
CONVECTIVE INITIATION LATER THIS MORNING OR EARLY AFTERNOON. THE
12KM NAM- WRF AND 13KM RUC RUNS HAVE BEEN VERY CONSISTENT AND
SPECIFIC ON PICKING UP ON THIS MOISTURE AND INSTABILITY /SURFACE
BASED LIFTED INDEX BETWEEN -6 TO -8 CELSIUS/ IN THIS REGION THE
LAST SEVERAL RUNS.
LATEST SATELLITE TRENDS SHOWS CIRRUS ADVECTING NEWD FROM ARKANSAS
ALONG THE WESTERN LIMB OF THE BROAD SOUTHEAST U.S. UPPER RIDGE.
GIVEN THIS CIRRUS...ADJUSTED CLOUD COVER CLOSER TO PARTLY CLOUDY
FOR PART OF THE DAY TODAY...OUTSIDE OF ANY CONVECTIVE CLOUD
DEBRIS. THIS EARLY MORNING CIRRUS WILL ONLY HELP TO KEEP
SURFACE TEMPERATURES IN THE LOWER 80S AND DEW POINTS IN THE UPPER
70S AND LOWER 80S BY DAYBREAK. GIVEN DAYTIME HEATING...HEAT INDEX
VALUES WILL BACK CLOSE EXCESSIVE HEAT CRITERIA VALUES BY 10 AM
ACROSS SOUTHERN IL...EXPANDING NORTHEAST AND SOUTHWEST TO COVER
MOST OF THE QUAD STATE REGION BY 1 PM CDT.
ANTICIPATE SOME OF THE WORST DEW POINT POOLING WILL LIKELY SHIFT
FROM THE PENNYRILE REGION OF WEST KENTUCKY...WESTWARD TOWARD
SOUTHERN ILLINOIS AND SOUTHEAST MO THROUGH MIDDAY...MAXIMIZING
HEAT INDEX VALUES IN THAT AREA. IN ADDITION...SUBSIDENCE/THERMAL
COMPRESSION MAY TAKE SOME LOCATIONS OVER SOUTHEAST MO/PURCHASE
AREA OF WEST KENTUCKY NEAR THE CENTURY MARK FOR MAXIMUM DAYTIME
TEMPERATURES.
THE BIG QUESTION WILL BE THE TIMING AND PLACEMENT OF INITIAL
CONVECTIVE ELEMENTS ACROSS THE WFO PAH FORECAST AREA. FOR
NOW...THE FOCUS IS INITIALLY PLACED OVER SOUTHWEST INDIANA...WHERE
THE CAP WILL BE THE WEAKEST...THEN WORKING SOUTHWEST TOWARD
SOUTHEAST MISSOURI DURING THE AFTERNOON AND EARLY EVENING. THERE
MAY BE A FEW ROGUE...BUT ISOLATED STORMS THAT DEVELOP OVER
SOUTHEAST MO NEAR THE MISSISSIPPI RIVER EARLIER IN THE DAY...AS
MODELED BY EARLIER RUNS OF THE HRRR 1KM AGL SIMULATED
REFLECTIVITY. THERE IS SOME SUPPORT FOR THIS POSSIBILITY...AS THE
700/500 MB HEIGHT CHARTS INDICATE AN INVERTED TROUGH ALONG THE
SOUTHERN MO...WITH SOME WEAK TROUGHINESS OVER SERN MO AT 850 MB.
OVERALL...BASED ON THE 00Z TUESDAY MANDATORY LEVEL UPPER AIR CHARTS...THE
925-950 MB FRONTAL BOUNDARY IS JUST NORTH OF THE WFO PAH FORECAST
AREA THIS MORNING. THE MEAN POSITION OF THE SEWD TILTED RIDGE
CENTER WAS ORIENTED JUST ALONG THE SOUTHEAST EDGE OF THE WFO PAH
FORECAST AREA /IN TENNESSEE AND SOUTH CENTRAL KY/. MINOR NORTH TO
SOUTH ORIENTED LOW-MID LEVEL TROUGHS WERE LOCATED OVER MO...WITH
700-500 MB LAPSE RATES SHARP ENOUGH TO SUSTAIN ANY CONVECTION THAT
IS STRONG ENOUGH TO BREAK THROUGH THE LOW LEVEL THERMAL CAP. IT IS
A RATHER COMPLICATED AND MESSY UPPER AIR PATTERN OVER THE LOCAL
AREA...BUT ONE CAPABLE OF GENERATING CONVECTION LATER TODAY.
TO MAKE THINGS EVEN MORE COMPLICATED LATER IN THE WEEK...AN INVERTED
TROUGH/LOW THAT DEVELOPED OVER SOUTHERN TX A COUPLE DAYS AGO
ROTATED THROUGH THE TX/OK PANHANDLES LAST NIGHT AND WILL
EVENTUALLY WORK THROUGH KS/MO AND TOWARD THE WFO PAH FORECAST AREA
WEDNESDAY AND THURSDAY. THIS FEATURE WILL INTERACT WITH THE
STALLED OUT FRONTAL BOUNDARY THAT WILL PUSH SOUTHWEST THROUGH THE
AREA THE NEXT COUPLE DAYS...FIRING UP AND/OR ENHANCING CONVECTIVE
ACTIVITY INTO THURSDAY...FOCUSING MAINLY ACROSS PARTS OF SOUTHEAST
MO/SOUTHWEST IL/PURCHASE AREA OF WEST KENTUCKY. ITS IMPACT ON THE
AREA MAY BE SOMEWHAT TEMPERED AS...LOW AND MID LEVEL TEMPERATURES
WILL ARE QUITE HIGH OUT WEST AND MAY LEAD TO SOME THERMAL CAPPING ALOFT.
IN DEVELOPING THIS FORECAST...RELIED MOST HEAVILY ON THE DETERMINISTIC
NAM-WRF/HRRR/RUC GUIDANCE FOR TEMPERATURES/DEW POINTS/POP/WEATHER
...WITH SOME CONTRIBUTION FROM THE GFS/ECMWF LATER IN THE FORECAST
/DAYS 2-4/.
NO ADJUSTMENTS TO THIS FORECAST PACKAGE WERE MADE BEYOND FRIDAY.
&&
.AVIATION...
MAIN CONCERN TODAY WILL BE THE LOCATION AND TIMING OF AT LEAST
SCATTERED THUNDERSTORMS THIS AFTERNOON. WITH THE SURFACE FRONTAL
BOUNDARY NOT FAR NORTH OF THE AREA THIS MORNING...AND A DISGUSTINGLY
JUICY AIRMASS IN PLACE ACROSS THE AREA SOUTH OF THE BOUNDARY...IT IS
QUITE LIKELY THAT AT LEAST SCATTERED THUNDERSTORMS WILL MOVE SOUTH
AND EAST INTO THE QUAD STATE THIS AFTERNOON. THE LATEST GUIDANCE
INDICATES THAT CONVECTION WILL IMPACT THE KEVV AND KOWB TAFS EARLY
TO MID AFTERNOON...AND THEN SHIFT SOUTHWEST INTO KCGI AND KPAH BY
21Z. FOR NOW MENTIONED A 4 HOUR PERIOD OF VCTS AT EACH SITE. THE
THUNDER WILL LIKELY NEED TO BE MADE MORE EXPLICIT AS CONVECTIVE
TRENDS SHOW THEMSELVES LATER TODAY.
NOT SURE HOW FAR SOUTH INTO THE AREA THE TRUE FRONTAL BOUNDARY WILL
MAKE IT THIS CYCLE...BUT FIGURE THAT KOWB/KEVV WILL SEE A NORTHERLY
COMPONENT TO THE WIND BY LATE AFTERNOON. WINDS SHOULD BE LIGHT OR
CALM TONIGHT...ESPECIALLY IN THE SOUTH...SO FOG DEVELOPMENT WILL BE
A CONCERN TONIGHT...IN PARTICULAR IN AREAS THAT RECEIVE RAINFALL
TODAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BALLARD-
CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-
FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-
WEBSTER.
MO...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR BOLLINGER-
BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY
MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR ALEXANDER-
EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-
JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-
WAYNE IL-WHITE-WILLIAMSON.
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR GIBSON-
PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.
&&
AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 509 AM CDT TUE JUL 12 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-131000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 509 AM CDT TUE JUL 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH 9 PM CDT. THIS WARNING COULD BE CANCELED EARLIER FOR SOME OF THE AREA SHOULD RAIN OR CLOUD COVER BRING HEAT INDEX VALUES BELOW CRITICAL LEVELS. PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR DETAILS AND PRECAUTIONS. THE STORM PREDICTION CENTER HAS PLACED ALL OF THE QUAD STATE REGION...EXCEPT FOR LOCATIONS SOUTH OF A LINE FROM PIEDMONT AND SIKESTON MISSOURI TO FULTON KENTUCKY...IN A SLIGHT RISK FOR SEVERE STORMS FOR LATER TODAY AND INTO THIS EVENING. A FEW STORMS IN THE RISK AREA MAY PULSE UP TO SEVERE LIMITS...PRODUCING DAMAGING HAIL AND WINDS. GIVEN THE HIGH WATER CONTENT IN THE ATMOSPHERE...TORRENTIAL RAINFALL...CAPABLE OF PRODUCING ISOLATED FLASH FLOODING...WILL BE A CONCERN...ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. MINOR RIVER FLOODING WILL CONTINUE FOR THE LITTLE WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK THROUGH THURSDAY...BECOMING MORE ISOLATED DURING THE DAYTIME HOURS FRIDAY AND SATURDAY. AT THIS TIME...MOST OF THUNDERSTORM ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS. MINOR RIVER FLOODING WILL CONTINUE INTO THE WEEKEND FOR THE LITTLE WABASH RIVER AT CARMI...THE BIG MUDDY RIVER IN SOUTHWEST ILLINOIS AND SEVERAL POINTS ALONG THE MISSISSIPPI RIVER...NORTH OF THE CONFLUENCE WITH THE OHIO RIVER. PLEASE REFER TO THE LATEST FLOOD STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY...SHOULD THE STORM PREDICTION CENTER ISSUE A WATCH FOR PART OF THE OUTLOOK AREA. SMITH
The Louisville radar (KLVX), 89 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
4 thunderstorm wind, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Ditches were overflowing, and water was over the road in a number of places.
A roof was blown off a barn. One carport was destroyed, with debris spread over about 100 yards. One power line was down. Several barns and outbuildings sustained some roof damage. Two corn fields with corn about four feet high were blown down to the southeast. A large number of limbs up to two inches in diameter were blown down. All the damage occurred within a radius of about two miles.
One half of a roof was blown off a business along U.S. Highway 51. The other half of the roof was severely damaged. Power lines and some trees were down on U.S. Highway 51. The wind damage was caused by outflow winds that progressed well ahead of the actual thunderstorms.
A billboard was destroyed on the south side of Paducah. Numerous tree limbs were blown down, some up to three inches in diameter. About one-half to one acre of corn was flattened just west of Paducah.
An intersection on U.S. Highway 62 was shut down because of flooding that was estimated to be almost two feet deep. Considerable street flooding was reported on roadways across Paducah, including the railroad underpass on U.S. Highway 62. Some cars were stranded. A television station in Paducah measured 2.40 inches of rain.
A trained spotter reported 1.5 inches of rain and still falling heavily.
Rainfall during the 35-minute period was 1.1 inches.
A 50-foot houseboat was blown aground. Two other boats were reported to be grounded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322110, 318704, 318723, 322107, 322108, 318726, 322106, 318727.